Indiana, 2008

Flash Flood in Indiana, September 12, 2008

September 12, 2008 · NWS IND · 1 event in 1 county or zone

Showers and thunderstorms repetitively formed and moved east-northeast across southwest Indiana, causing flooding over Daviess county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Showers and thunderstorms repetitively formed and moved east-northeast across southwest Indiana, causing flooding over Daviess county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 12, 5:20 AM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Sep 12, 5:20 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
620 AM EDT FRI SEP 12 2008

.AVIATION...DISCUSSION FOR 121200Z TAF ISSUANCE. WK UPPR WV
CURRENTLY ACRS NERN MO GENERATING A LRG AREA OF RAIN OVR IL AS WELL
AS A ORGANIZED AREA OF CONVECTION FM SRN IND BACK INTO SRN IL. AS
THIS WV PUSHES NE THRU THE LOCAL AREA LTR TDY...XPCTG FAIRLY
WIDESPREAD RAIN/EMBEDDED TSTMS OVR THE TERMINALS. BASED ON ELEVATED
INSTABILITY PANELS OFF THE MODELS...BEST CHCS OF CONVECTION DIRECTLY
IMPACTING THE TERMINALS WL BE IN THE KIND/KBMG/KHUF AREAS...WITH
LESSER CHCS ARND KLAF. AS WV LIFTS OFF TO THE NE...PCPN/CONVECTIVE
THREAT SHOULD DIMINISH BY 121800Z OR SO...BUT TAIL END OF WV MAY
CAUSE CONVECTIVE THREAT TO LINGER ARND KBMG FOR A COUPLE MORE HRS.

XPCTG MVFR OCNL IFR CIGS/VSBYS WITH BRIEF LIFR PSBL IN THE HEAVIER
SHWRS UNTIL PCPN DIMINISHES LTR TDY. SOME DRIER AIR WORKING IN
BEHIND WV SHOULD ALLOW FOR LWR CIGS TO SCT OUT INTO A VFR DCK BY
122000Z OR SO.

&&

.DISCUSSION...FRONTAL BOUNDARY WAS IN PLACE STRETCHING FROM CENTRAL
WI TO CENTRAL KS. H2O IMAGERY SHOWS PLUME OF TROPICAL MOISTURE
STRETCHING ACRS OK AND KS SPILLING EAST TO IL AND IN. HUMID AIR MASS
HAD RETURNED TO CENTRAL INDIANA AS DEW POINTS WERE IN THE UPPER 60S.
RADAR MOSAICS SHOW FIRST BATCH OF PCPN PUSHING INTO WESTERN CENTRAL
INDIANA. MORE PCPN STRETCHES WEST ACRS MO AND KS.

MAIN FORECAST CHALLENGE TDY WL BE POPS.

MODELS REMAIN IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN AND
WL USE A BLEND. MOIST SW FLOW WL CONTINUE TODAY AND THROUGH MUCH OF
THE WEEKEND. SEVERAL DISTURBANCES ARE EXPECTED TO PUSH ACRS INDIANA
EMBEDDED IN THE UPPER FLOW TODAY...TONIGHT AND SATURDAY. WITH THE
VERY MOIST AIR MASS IN PLACE...PCPN WL NOT BE A PROBLEM. 310K
ISENTROPIC SFC SHOWS SOME LIFT TONIGHT...BUT MORE IMPORTANTLY IT
SHOWS A SURGE OF MIXING RATIOS OVER 8 G/KG ACRS INDIANA FOR MUCH OF
THE WEEKEND. THIS IS VERY MOIST. FORECAST SOUNDINGS AND TIME
HEIGHT SECTIONS SHOW A SATURATED COLUMN THE NEXT SEVERAL DAYS.
BUFKIT SOUNDINGS ALSO SHOW VERY GOOD OMEGA TODAY AND THEN AGAIN
TONIGHT. Q VECTORS ALSO SHOW PERIODS OF LOWER LVL CONVERGENCE ACRS
INDIANA TODAY AND SAT. FURTHER SUPPORT FOR RAIN. BEST FORCING SHOULD
BE ACRS THE NORTH AND NW PARTS OF CENTRAL INDIANA...IN AREAS CLOSEST
TO THE BOUNDARY. LESSER AMOUNTS TO THE SE. PCPN TYPE SHOULD BE
MAINLY SHRA THROUGH THE PD BUT AN OCCASIONAL TSRA WL STILL BE
POSSIBLE.

ON SUNDAY...REMNANTS OF HURRICANE IKE ARE EXPECTED TO BE PUSHING
TOWARD INDIANA...BRINGING MORE CHCS FOR RAIN. AT THAT TIME...A CD
FRONT WL ALSO BE APPROACHING FROM THE NW. AS TROPICAL MOISTURE
SURGES NE AHEAD OF THE FRONT...ABUNDANT RAIN...HEAVY AT TIMES...CAN
BE EXPECTED.

MAV HIGH TEMPS APPEAR TO BE TOO WARM GIVEN THE AMOUNT OF PCPN
EXPECTED ALONG WITH THE CLOUD COVER. WL LEAN A COUPLE DEGREES TO THE
COOLER SIDE ON HIGHS. WL STICK CLOSE TO EXPECTED DEWPOINTS/WETBULBS
FOR LOWS DUE TO TROPICAL AIRMASS...CLOUDS AND EXPECTED PCPN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JAS
PUBLIC...PUMA
Hazardous weather outlook, Sep 12, 3:07 AM EST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
407 AM EDT FRI SEP 12 2008

INZ021-028>031-035>049-051>057-060>065-067>072-130815-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
407 AM EDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME BUT LIGHTNING IS A
HAZARD WITH ANY STORM THAT FORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FRIDAY THROUGH MONDAY.
HEAVY RAINFALL WILL ALSO BE POSSIBLE ESPECIALLY SUNDAY INTO MONDAY.
SEVERAL INCHES OF RAIN ARE POSSIBLE THROUGH MONDAY. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME...BUT FLOODING COULD BECOME A MORE
SERIOUS THREAT INTO MONDAY WITH RIVER FLOODING POSSIBLE THROUGH
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The radar

The Evansville,IN radar (KVWX), 61 km away, was scanning. The volume nearest the first event began at 14:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Daviess

When
September 12, 8:48 AM EST to 11:45 AM EST
Where
Daviess County, 1.15 mi WNW of Maysville to 4.05 mi SW of Sandy Hook Station
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
38.659, -87.238

Water was reported over several county roads. Radar estimates indicated that 3 to 4 inches of rain fell over the southern part of the county over a period of several hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133153.